Eric M. Ruderman, MD: Addressing Safety Issues & Toxicities With DMARDs

OCTOBER 22, 2018
Danielle Mroz
MD Magazine® sat down with Eric M. Ruderman, MD, professor of medicine, and associate chief for Clinical Affairs of the Division of Rheumatology at Northwestern University, Feinberg School of Medicine, Chicago, Illinois, at the 2018 ACR/ARHP Annual Meeting, October 19-24, 2018, in Chicago, Illinois to discuss addressing adverse events and toxicities in patients taking disease-modifying antirheumatic drugs (DMARDs).



[Editor’s Note: The interview transcript has been slightly modified for readability.]

What Adverse Events Should Clinicians Keep in Mind in Patients on Disease-Modifying Antirheumatic Drugs?

The number one thing to think about in terms of adverse events with DMARDS and the biologic DMARDS that we are using in rheumatoid arthritis and similar diseases is ‘infection’, and it always has been. These drugs target the immune system as these diseases are diseases of an abhorrent immune system and [clinicians] try to control [the diseases] by targeting the immune system. As a consequence, you run the risk of reducing [the patient’s] response to infection. That’s been the issue from day 1.

With increased experience [with these drugs] and increased use, we have come to realize that the risk is not nearly as great as we once thought. It doesn’t diminish the potential toxicities, but it makes [the medications] more user-friendly. [With experience] we understand what to be concerned about, and it has become clear that the risk-benefit ratio weighs heavily in favor of the drugs. The risks are minimal compared with the tremendous benefit that many of these drugs provide.

We have also learned, over time, that you can attempt to abrogate those risks by looking at the patients, the people that you are considering the drugs for, and [understand] there are patients that are going to be at higher risk of complications and infections than others. These are many of the patients that you would think of already: patients who are older, patients who have concomitant diabetes, patients who have cardiovascular issues; etc.

The other thing that is clear is that patients who have severe or systemic disease are at higher risk. That’s been part of a learning curve for many of the biologic therapies—the risks are different, depending on what you are using them for. For example, we use TNF-inhibitors to treat rheumatoid arthritis, ankylosing spondylitis (AS), psoriasis, and inflammatory bowel disease. It has become clear over time that the risk of infection is highest in those patients with rheumatoid arthritis or inflammatory bowel disease because of the systemic impact of their underlying disease. On the other hand, those patients with AS or psoriasis have much less systemic impact of the disease and so the risk of infection a priori to their disease is much lower and we do not see a huge increase in risk when you add on biologic therapy.

The other interesting thing that we have learned over the years is that the greatest risk of infection with some of the DMARDs is during the first 6 to 12 months of therapy. There may be a couple of reasons for that. [First,] it is because there are certain populations of patients who are at greatest risk, and they get into trouble early and stop the drug. Those patients who are still on the drug after 6 months are lower risk. [Second,] although we have not been able to prove it convincingly, early on [in treatment], you have a risk of infection that is related to the disease, and a risk of infection that is related to the drug, and as the drug works, the disease risk goes down. And so, the overall risk goes down because you are left with just the risk of the drug, not the combined risk with the disease.

As we develop new drugs, we learn about toxicities that are unique to those drugs. On the whole, we say that DMARDs increase the risk of infection. For example, there is an increased risk of skin cancer in some patients. Something new that has come up is that with JAK inhibitors, we see [an increased risk of] herpes zoster, which we haven’t seen to a great extent with a lot of our other drugs. There is something unique about inhibiting the JAK pathways that triggers herpes zoster. It doesn’t mean that we can’t use those drugs; it’s just that we need to be aware of it. In the past, we said that we needed to vaccinate our patients [to mitigate this risk]; however, the Zostavax vaccine is a live vaccine, which you cannot give to someone on biologic therapy. And so, if the patient was already on therapy, and you wanted to switch them to a JAK inhibitor, you were stuck; you had to stop their treatment for a while so they could be vaccinated. Now, we have the Shingrix vaccine, which although has not been tested in patients with rheumatoid arthritis, clinicians are becoming reasonably comfortable with using it. [Furthermore,] because it is not a live vaccine, clinicians can prescribe it to patients who are already on some of [DMARDs] therapies and if you do want to vaccinate a patient who is going to go on a JAK inhibitor, you have that opportunity.

What Steps Can Clinicians Take to Help Mitigate the Risk of Infection in Patients on DMARDs?

There is not much that you can do for bacterial infections (pneumonia, sinusitis, etc), but for some of the atypical infections, you can screen your patients. We look for evidence of latent tuberculosis (TB) in anyone who is on a TNF-inhibitor and anyone who is on a biologic, because we know those patients are at risk of reactivation of TB. We need to screen them upfront.

There is less consensus on screening for other issues, such as coccidioidomycosis (in the Southwest) or atypical mycobacterial infections because it is a little harder to screen [for these infections] and it is a little harder to know what to do with these patients and what prophylaxis to give them. If you find [a patient] who has a history of TB exposure, you know that you can give them 9 months of isoniazid, reduce their risk of reactivation, and safely give them a biological therapy. It’s less clear what do to with a patient who has an atypical mycobacterial infection, or a history of atypical fungal infection. [Doing something] about that risk is still a bit of a challenge.

The other risk to watch out for [is] concomitant therapies. The biggest one that clinicians tend to lose track of is prednisone. Perhaps the single biggest added risk for infection in patients [with rheumatological diseases] is being on steroids, even a low dose. In many cases, if you can add additional biologic therapy or more aggressive DMARDs, and get that patient off the steroids, you have done the patient a favor. You have reduced their overall risk of infection, and you have reduced their risk of other steroid complications (such as osteoporosis, skin thinning, cataracts, etc.)

Is There an Opportunity for Rheumatologists to Work With Infectious Disease Physicians to Minimize the Risk of Infection in Patients on DMARDs?

I think the opportunity to [work across departments] comes in when we recognize the potential risk [of infection] and as we learn newer therapies and newer targets that we are going after [with these therapies], I think we can learn from our infectious disease (ID) colleagues and others about what risks to think about. A perfect example is the TB risk with TNF-inhibitors. It caught us a little bit by surprise, but in retrospect, after we started to see cases of reactivation of TB, we heard from our pulmonary colleagues and even some ID colleagues that we should have expected that. Because TNF maintains granuloma formation and if you break up the formation of granulomas in the lungs, you are going to get reactivation of TB!

Another opportunity for example for spondylosis arthritis are the IL-17 inhibitors. We see Candida infections in patients on IL-17 inhibitors because it turns out, IL-17 plays an important role in maintaining host response to Candida infections. We do not see systemic candidiasis, but we do see more thrush and vaginal Candida infections than we would otherwise consider. It is not a deal-breaker to stop us from using the drugs, but it is something that we have to consider when we manage those patients and something that we need to talk with those patients about so that they know what to watch out for.

How Can Clinicians Work with Patients on Multiple Medications to Minimize Adverse Effects?

I think it’s important that clinicians ensure [that their patients] are aware of the issues. We have to think about the multiple medications [the patient is taking] and the combined risk. Some of the biologics and IL-6 inhibitors might increase the risk of transaminitis, for example, or potentially liver disease, and so when you use that drug with methotrexate—another drug that can cause liver disease—you have to be cautious. It does not mean that you cannot use the drug, but it’s an issue that you have to watch out for when you have the combined risk of a couple of drugs.

The other thing that I think is important when you are working with patients is to ensure that they understand the risks so that if an issue does arise, they do not ignore it or look for another explanation and miss an opportunity. Something I often tell my patients, and nonrheumatologist physician colleagues who are not familiar [with these drugs], is that patients on biologic drugs may go to an emergency room or urgent care center with a fever and a cough. [The patient will] likely have bronchitis or community-acquired pneumonia (or similar), but [the infection] could be TB or coccidioidomycosis, or something unusual, and if you do not at least think about that, or you are not aware of it, you are going to miss it.  

Copyright© MD Magazine 2006-2018 Intellisphere, LLC. All Rights Reserved.